Alert archive / Illinois / Frost Advisories in 2024

Frost Advisory 2, NWS Lincoln, IL

April 21, 202435 counties in Illinois

NWS Lincoln, IL issued this frost advisory at Apr 21, 2024, 2:32 AM CDT for 35 counties in Illinois. It took effect at Apr 22, 2024, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2024, 2:32 AM CDT (07:32 UTC)
In effect from
Apr 22, 2024, 2:00 AM CDT
Expired
Apr 22, 2024, 8:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
All 35 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS73 KILX 210732
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
232 AM CDT Sun Apr 21 2024

ILZ027>031-036>038-040-041-211800-
/O.NEW.KILX.FR.Y.0002.240422T0700Z-240422T1300Z/
/O.CON.KILX.FZ.W.0003.240421T0800Z-240421T1300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-
Including the cities of Peoria, Normal, Eureka, Toulon,
Bloomington, Pekin, Rushville, Lacon, Canton, Galesburg, and
Havana
232 AM CDT Sun Apr 21 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low as 
  30 expected. For the Frost Advisory, temperatures as low as 35 
  will result in frost formation.

* WHERE...Marshall, Mason, McLean, Peoria, Stark, Tazewell, 
  Woodford, Fulton, Knox, and Schuyler Counties.

* WHEN...For the Freeze Warning, until 8 AM CDT this morning. For 
  the Frost Advisory, from 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ042>057-061-211800-
/O.NEW.KILX.FR.Y.0002.240422T0700Z-240422T1300Z/
/O.CON.KILX.FR.Y.0001.240421T0800Z-240421T1300Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Including the cities of Sullivan, Decatur, Tuscola, Jacksonville,
Paris, Champaign, Monticello, Petersburg, Clinton, Springfield,
Charleston, Lincoln, Winchester, Danville, Urbana, Shelbyville,
Taylorville, Beardstown, and Mattoon
232 AM CDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...For the first Frost Advisory, temperatures as low as 33 
  will result in frost formation. For the second Frost Advisory, 
  temperatures as low as 35 will result in frost formation.

* WHERE...Portions of central, east central, and west central 
  Illinois.

* WHEN...For the first Frost Advisory, until 8 AM CDT this morning. 
  For the second Frost Advisory, from 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ062-063-066>068-071>073-211800-
/O.NEW.KILX.FR.Y.0002.240422T0700Z-240422T1300Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Marshall, Olney, Robinson, Effingham,
Newton, Greenup, Flora, and Lawrenceville
232 AM CDT Sun Apr 21 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Clark, Cumberland, Clay, Crawford, Effingham, Jasper, 
  Lawrence, and Richland Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NMA
3 follow-up statements
801 
WWUS73 KILX 211302
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
802 AM CDT Sun Apr 21 2024

ILZ027>031-036>038-040-041-212115-
/O.EXP.KILX.FZ.W.0003.000000T0000Z-240421T1300Z/
/O.CON.KILX.FR.Y.0002.240422T0700Z-240422T1300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-
Including the cities of Rushville, Havana, Peoria, Galesburg,
Normal, Eureka, Bloomington, Canton, Toulon, Lacon, and Pekin
802 AM CDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...
...FREEZE WARNING HAS EXPIRED...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Marshall, Mason, McLean, Peoria, Stark, Tazewell, 
  Woodford, Fulton, Knox, and Schuyler Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ042>057-061-212115-
/O.EXP.KILX.FR.Y.0001.000000T0000Z-240421T1300Z/
/O.CON.KILX.FR.Y.0002.240422T0700Z-240422T1300Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Including the cities of Lincoln, Urbana, Clinton, Winchester,
Shelbyville, Charleston, Taylorville, Jacksonville, Beardstown,
Monticello, Mattoon, Champaign, Decatur, Tuscola, Sullivan,
Paris, Petersburg, Springfield, and Danville
802 AM CDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...
...FROST ADVISORY HAS EXPIRED...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Portions of central, east central, and west central 
  Illinois.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ062-063-066>068-071>073-212115-
/O.CON.KILX.FR.Y.0002.240422T0700Z-240422T1300Z/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Marshall, Lawrenceville, Effingham,
Greenup, Robinson, Olney, Flora, and Newton
802 AM CDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Clark, Cumberland, Clay, Crawford, Effingham, Jasper, 
  Lawrence, and Richland Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

07
603 
WWUS73 KILX 211948
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
248 PM CDT Sun Apr 21 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-221300-
/O.CON.KILX.FR.Y.0002.240422T0700Z-240422T1300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
248 PM CDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Marshall, Mason, McLean, Peoria, Stark, Tazewell, 
  Woodford, Fulton, Knox, and Schuyler Counties. 

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. 
  Sensitive outdoor plants may be killed if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Knutsvig
065 
WWUS73 KILX 221256
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
756 AM CDT Mon Apr 22 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-221400-
/O.EXP.KILX.FR.Y.0002.000000T0000Z-240422T1300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Jacksonville, Newton, Pekin, Eureka,
Beardstown, Toulon, Winchester, Greenup, Taylorville, Urbana,
Havana, Charleston, Robinson, Lacon, Effingham, Danville,
Decatur, Shelbyville, Galesburg, Bloomington, Monticello,
Marshall, Rushville, Peoria, Paris, Petersburg, Tuscola,
Champaign, Canton, Lincoln, Springfield, Flora, Mattoon,
Sullivan, Olney, Normal, Clinton, and Lawrenceville
756 AM CDT Mon Apr 22 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

The threat has ended.

$$

Auten

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this frost advisory went out at Apr 20, 11:47 PM CDT, 2 hours 45 minutes earlier. Its key messages:

  • Freeze warning in effect from Schuyler to McLean county north from 3-8 am Sunday, with a Frost Advisory south to Shelby, Coles and Edgar counties. Low temperatures by dawn Sunday in the low to mid 30s with widespread frost expected north of I-70. There is a 50-80% chance of below freezing temperatures at dawn Monday north of I-72.
  • Our next chance for showers and isolated thunderstorms arrives later Monday night into Tuesday.
  • A more active and warmer period with showers and thunderstorms is shaping up for Friday into next weekend. SPC has a 15% risk of severe storms west of I-55 on Friday afternoon/evening.
Area forecast discussion, Apr 20, 11:47 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1147 PM CDT Sat Apr 20 2024

.KEY MESSAGES...

- Freeze warning in effect from Schuyler to McLean county north
  from 3-8 am Sunday, with a Frost Advisory south to Shelby, Coles
  and Edgar counties. Low temperatures by dawn Sunday in the low
  to mid 30s with widespread frost expected north of I-70. There
  is a 50-80% chance of below freezing temperatures at dawn Monday
  north of I-72.

- Our next chance for showers and isolated thunderstorms arrives
  later Monday night into Tuesday.

- A more active and warmer period with showers and thunderstorms
  is shaping up for Friday into next weekend. SPC has a 15% risk
  of severe storms west of I-55 on Friday afternoon/evening.

&&

.UPDATE...
Issued at 831 PM CDT Sat Apr 20 2024

A modest northwest breeze persists across central Illinois ahead
of an expansive ridge over the Great Plains. Winds should
continue to gradually taper off, especially as low clouds thin
from the south. Low clouds have already diminished south of I-72
but will be replaced by cirrus at times. Temps are on track to
fall into the lower to mid 30s north of I-70, while thicker cirrus
may prop temps up slightly further south. Assuming clouds clear
out late tonight as currently expected, frost/freeze headlines
should be on track.

Deubelbeiss

&&

.DISCUSSION...
Issued at 330 PM CDT Sat Apr 20 2024

Broken stratocumulus clouds with bases around 5k ft were along and
north of I-72 with mostly sunny skies south of I-72. Thicker
cirrus clouds were streaming eastward over southern IL, with just
thin cirrus into southeast CWA. Cool temperatures were in the mid
40s from Macomb to Bloomington northward with mid 50s along
highway 50 in far southeast IL. Breezy WNW to NW winds 10-18 mph
with gusts 22-32 mph prevailed over central/se IL.

Stratocumulus clouds to pivot into southeast IL late today and
these clouds are forecast to decrease from the nw during overnight
as NW winds diminish after sunset. NW winds have brought in drier
air today with dewpoints in the mid to upper 20s. Guidance pretty
close with lows in the low to mid 30s overnight, coolest in
northern CWA where 30-33F and have issued a freeze warning from
3-8 am Sunday from Schuyler, Mason, Tazewell and McLean counties
northward. Have a frost advisory south of the freeze warning, as
far south as Shelby, Coles and Edgar counties. Patchy frost
possible in southeast IL late tonight/early Sunday morning where
lows in the mid 30s.

Canadian high pressure to drift into the Ozarks Sunday afternoon
and mid MS river valley Sunday night. Still a bit breezy nw winds
on Sunday, though not as breezy as yesterday and today as pressure
gradient starts to weaken. Ample sunshine expected Sunday with
few afternoon cumulus clouds and thin cirrus. Highs Sunday in the
upper 50s to near 60F. Frost likely again overnight Sunday night
into early Monday morning with lows in the mid to upper 30s and
may need a frost advisory. Breezy sw winds develop by Monday
afternoon over central IL and to see some increasing clouds as
well especially IL river valley by Monday afternoon. More
seasonable highs in the mid to upper 60s on Monday. Not as cold
Mon night with lows in the upper 40s eastern IL and lower 50s over
the IL river valley. Northern stream system moving into the upper
Midwest Monday night and over the northern Great Lakes Tue to
bring a cold front se through central IL Tue afternoon/evening.
Have chances of showers and isolated thunderstorms over IL river
valley/nw CWA overnight Monday night, and spreading se over
rest of CWA during Tue. CAPES/Instability is low on Tue so risk
of severe storm is low as deeper gulf moisture stays south of IL.
Have chance of showers and isolated thunderstorms Tue evening
mainly over eastern half of CWA, then dry overnight Tue night and
Wed as 1030 mb high pressure ridge builds into western Ontario
and ridging into IL by Wed afternoon. Cool lows Wed night in the
upper 30s to around 40F, with mid 30s possible from Champaign ne
where patchy frost possibly by dawn Thu.

Some upper level ridging into the MS river valley Thu and should
mostly stay dry over much of central and eastern IL on Thu.
Stronger low pressure moving into the central plains on Thu night
to have a cold front moving east toward IL Fri evening with
increasing chances of showers and thunderstorms late Thu night and
Friday. More instability expected with this storm system
especially western CWA where SPC has 15% risk of severe storms
late Fri afternoon and Fri evening. Models have trended slower
with this storm system so could see lingering convection chances
into Saturday with warmer highs in the 70s.

07

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1146 PM CDT Sat Apr 20 2024

High pressure will remain over the Great Plains Sunday resulting
in a light NW breeze and VFR conditions across central Illinois.
Winds will pick up diurnally into the 10-13kt range during the
day Sunday, then settle back down to around 5kt as they back to
the W/WSW Sunday evening.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 8 AM CDT Sunday for ILZ027>031-
036>038-040-041.

Frost Advisory from 3 AM to 8 AM CDT Sunday for ILZ042>057-061.

&&
Hazardous weather outlook, Apr 20, 3:19 PM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Sat Apr 20 2024

ILZ027>031-036>038-040-041-212030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-
319 PM CDT Sat Apr 20 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Temperatures will fall into the lower 30s tonight, possibly damaging
unprotected sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor flooding will continue along the Illinois River for several
more days. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ042>057-061>063-066>068-071>073-212030-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Sat Apr 20 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Temperatures will fall into the middle 30s tonight, possibly
damaging unprotected sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor flooding will continue along the Wabash River for several more
days. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

Nearby

Frost Advisories in Illinois, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.